Calcium carbonate with magnesium overdoseRolaids overdose; Antacids overdose
The combination of calcium carbonate and magnesium is commonly found in antacids. These medicines provide heartburn relief.
Calcium carbonate with magnesium overdose occurs when someone takes more than the normal or recommended amount of medicine that contains these ingredients. The overdose may be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Calcium carbonate and magnesium
Calcium carbonate with magnesium is found in many (but not all) antacids, including the following brands:
Other antacids may also contain calcium carbonate and magnesium.
Symptoms of an overdose of calcium carbonate and magnesium include:
- Bone pain (from chronic overuse)
- Decreased reflexes
- Dry mouth
- Irregular heartbeat
- Poor balance
- Shallow, rapid breathing
- Skin flushing
- Stupor (lack of alertness)
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest (and possibly stomach) x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (IV, given through a vein)
- Medicine to treat symptoms
With proper medical treatment, most people recover completely.
Death can occur from serious heart rhythm disturbances.
Pfennig CL, Slovis CM. Electrolyte disorders. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 117.
Theobald JL, Kostic MA. Poisoning. In: Kliegman RM, St. Geme JW, Blum NJ, Shah SS, Tasker RC, Wilson KM, eds. Nelson Textbook of Pediatrics. 21st ed. Philadelphia, PA: Elsevier; 2020:chap 77.
Review Date: 5/17/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.